NotesOrganophosphate poisoning

Short notes about interesting topics
User avatar
SudaMediCa
Site Admin
Site Admin
Posts: 614
Joined: 01 Jan 1970, 03:00
Has thanked: 129 times
Been thanked: 146 times
Contact:

Organophosphate poisoning

Unread post by SudaMediCa » 23 May 2012, 14:35

Organophosphate insecticides inhibit the enzyme acetylcholinesterase, allowing accumulation of excessive acetylcholine (ACh) at muscarinic and nicotinic receptors, and in the CNS. Signs and symptoms of acute organophosphate poisoning may occur within 1–2 hours of exposure, but may also be delayed, especially after skin exposure. Sudden deterioration can occur in a patient with few initial symptoms.

Clinical manifestations may be classified into muscarinic, nicotinic, and CNS effects, as follows:

Muscarinic: vomiting, diarrhoea, abdominal cramping, bronchospasm, miosis, bradycardia, excessive salivation and sweating. Severe diaphoresis can lead to dehydration with systemic hypovolaemia, resulting in shock.

Nicotinic: muscle fasciculations, tremor and weakness. Death is usually caused by respiratory muscle paralysis.

BP and pulse may be decreased due to muscarinic effects, or increased due to nicotinic effects.

CNS poisoning: agitation, seizures, coma.

Treatment is with supportive measures, which may include intubation and ventilation. Decontamination of skin and clothes, and reduction of enteral absorption with activated charcoal may be indicated. IV atropine may reverse the muscarinic effects but not the nicotinic effects. Pralidoxime is a specific antidote that acts to regenerate the enzyme activity at all affected sites.
Image

Post Reply

Return to “Notes”